What Can Cause a Person to Gain a Lot of Weight in a Week?

Approximately 40 percent of Americans are overweight. Usually people gain weight at a slow, almost unnoticeable rate over months or years. However, some conditions can cause sudden weight gain in a week or so. If you gain a rapid amount of weight in a short period of time there may be serious underlying issues concerning your health.

A woman is reading something in a pharmacy. (Image: iStock_Oles/iStock/Getty Images)

Calories In Vs. Calories Out

The most common cause of rapid weight gain is consuming too many calories and leading a sedentary lifestyle. There are 3,500 calories in 1 pound. This may not seem like a lot but if your diet consists mainly of fast foods, deep-fried foods and simple carbohydrates like cake, donuts and candy, it can be easy to gain a few pounds in one week. This is especially true if you don't engage in regular physical activity.

Quitting Smoking

If you smoke cigarettes, they may act as an appetite suppressant and also increase your metabolism. When you quit smoking, your appetite and metabolism return back to normal, causing you to eat more and burn fewer calories. Some people may also substitute eating for smoking, which can cause weight gain if you consume too many calories and don't exercise.

Fluid Retention

Edema or fluid retention, in your body’s tissues can cause you to swell up with water. Sometimes edema is a sign of major health issues but usually it is caused by physical inactivity, surgery, heat, menopause or excessive salt, or sodium intake. Your kidneys balance your sodium levels. If you take in too much sodium and your kidneys can't eliminate it, sodium can accumulate in your blood. Your blood volume will increase because sodium attracts and holds water. If you are sensitive to salt, your body will retain sodium more easily and this can lead to fluid retention. If you experience sudden weight gain due to fluid build up, you should consult with your physician to rule out any serious health problems.

Medication

If you are on medication, you may experience rapid weight gain. Some medications that cause weight gain are antidepressants and beta blockers. Antidepressant therapy may not always be a direct cause. If you lose weight while being depressed, an improved mood from medication may improve your appetite and cause you to eat more. Beta blockers are used to treat high blood pressure and migraines. Doctors are not sure of the exact reason beta blockers cause weight gain, it may be because they slow down your metabolism. If you switch from a water pill to a beta blocker to control high blood pressure, you may gain a few pounds of water weight.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.